gail p-m Posted October 14, 2005 Share Posted October 14, 2005 My Dad had his 3rd recurrence of lc back in May, I believe. (I need to read his bio). At that time, he was coughing up some blood. A bronchoscopy and PET scan confirmed some new growth, although it did not show up on the CT. Coumadin was stopped due to the possibility of hemorraging. In early August, his oncologist put him on Tarceva. Within about a week's time, my Dad was feeling miserable. He seemed to sleep all of the time and still be tired. In addition, he lost his appetitel and started losing weight -- about a pound a day. He also got the Tarceva rash which was helped by some meds. but was still uncomfortable for him. While all this was going on, he became extremely depressed too. We (his family and oncologist) were all confused by my father's steady decline. My father became extremely weak too and it became evident that he really could not live on his own much longer. Oncologist said that the new cancer he had shouldn't be enuf to cause all the problems he was having; yet, oncologist also said that sometimes cancer cells get loose in the system and do cause the decline even though there was no medical evidence for it. Dad had a PET scan about 2 weeks ago. PET showed no change which meant either the Tarceva was holding the cancer "at bay" or hadn't done anything for him. Oncologist said that since Tarceva might potentially be interfering with my dad's quality of life and there was no evidence that it had helped the cancer -- all agreed my dad would go off Tarceva. Within two days, my dad had his energy back and was going out again. He was feeling so much better. He's not ravenous by any stretch of the imagination but he is eating again. He has actually put on a couple of pounds. (he had been down to 151 lbs, a man who was 190 before this awful disease struck). My father sounds cheerful and hopeful again and I am so relieved. Both my sister and I thought the end was nearing for him. I have no idea what we'll do if and when the cancer "grows" again -- Tarceva is not his "magic bullet" and at this point, he could never handle chemo. But I won't worry about it now. It's been a week or so since he is off the Tarceva and the change is unbelievable. I know Tarceva has been wonderful for many of you --- Fay, Mr. Ry, I can see her picture making fish faces but I can't think of her name ((oh, my memory)) and I pray it continues to be your "magic bullet". But i post this not only to update you on my father but in case any of you get a smilar reaction after starting to take Tarceva, this might be worth thinking about. It is a new drug and we are still learning about it. gail p-m Quote Link to comment Share on other sites More sharing options...
Join the conversation
You can post now and register later. If you have an account, sign in now to post with your account.